CINCINNATI – Police put out another urgent warning to heroin users as this week's spike in overdoses continued.
"We're urging you, please don't do heroin right now," said Newtown police Chief Tom Synan, head of the Hamilton County Heroin Task Force, "If for no other reason, because we don't know what's in the stuff on the street."
Synan said the dealers know they're distributing a deadly mix and they're doing it on purpose.
"These people are intentionally putting in drugs they know can kill someone," said Synan. "The benefit for them is if the user survives it is such a a powerful high for them, they tend to come back ... If one or two people dies, they could care less. They know the supply is so big right now that if you lose some customers in their eyes there's always more in line."
The overdose total rose to 90 Friday while the death count remained at three. There were 24 overdoses Thursday and two so far Friday just in the city. There were 43 overdoses Wednesday and 21 Tuesday across Hamilton County.
The killer heroin and narcotic mix is obviously still out there, but as the word gets around, more people might be taking Synan's advice and keeping arm's length away. Or, as Synan said, perhaps the official tally hasn't been able to keep up with the reality on the streets.
There could be more overdoses that just haven't been reported, he said, suggesting the number could go up.
"We're unsure if someone overdosed, is brought back with Narcan and just didn't call the police and didn't go to the hospital. So, these numbers will be ballparked," said Synan.
A woman died in the 1000 block of Winfield Avenue in West Price Hill on Thursday, police said. No details have been provided on the day's other fatal overdose, except that it happened in the county, not in the city, Synan said. A man died Wednesday in a parking lot outside a Rally's restaurant in Avondale.
The task force still doesn't know exactly what's in the drug, Synan said.
"We're suspecting that it's heroin. It's possibly laced with a narcotic. We're being vigilant looking for fentanyl or carfentanil just in case."
Fentanyl and carfentanil produce a greater high and a greater risk of overdose and death than pure heroin. These deadly cocktails have proven resistant to Narcan; some require more than one dose to reverse their deadly effects, and others require victims to be placed on an IV for even a chance at survival.
"The Narcan isn't working as well as it has in the past or not as quickly," said Engine 35 Capt. Nate Tesh. "We've had to give multiple doses, and in some of those multiple doses people are still not responding."
Meanwhile, first responders are feeling the impact of running from one overdose call to another.
Engine 35 is always one of the busiest in the city. However, overdose runs have pushed the daily workload total higher.
"In the last 48 hours probably three or four," said Tesh.
“We don’t know ahead of time where it’s going to happen or who is going to use it,” said Lt. Mark Schwentschenau. “We can only respond right now when they call 911."
Most calls have come from the West Side, but others are coming in from all over the city: one from a United Dairy Farmers bathroom, another from a McDonald’s, and yet another from the scene of a car crash caused by a man who had overdosed while driving.
The man involved in the crash needed two doses of Narcan to revive him. Other victims were transported from the scenes of their overdoses in ambulances or handcuffs.
Cincinnati is not the only area dealing with a sudden surge in overdose rates. An Indiana state trooper posted Tuesday about an uptick in fentanyl-related heroin overdoses in Jennings County, Indiana. Less than a week ago, CNN reported 27 heroin overdoses within 4 hours in a West Virginia town.
The Cincinnati Police Department asked individuals with information about these incidents to contact Crime Stoppers at 513-352-3040.